Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 200, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 11, 2022, 5:44 PM MDT for Sandoval County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2022, 5:44 PM MDT (23:44 UTC)
- Expired
- Aug 11, 2022, 8:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Sandoval County, NM
The radar
The Albuquerque radar (KABX), 60 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.7 hours before the alert went out and 409 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -308 J/kg
- Mixed-layer LCL
- 2444 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 5:20 PM MDT, 24 minutes earlier.
Area forecast discussion, Aug 11, 5:20 PM MDT, 24 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 520 PM MDT Thu Aug 11 2022 .AVIATION... 00Z TAF CYCLE Widely scattered thunderstorms continue this evening, especially west of the RGV. Coverage will generally trend down after sunset, but any direct hits from thunderstorms may result in locally heavy rainfall and reduced visibility, gusty and erratic winds, and frequent lightning. Drier air continues to push westward, leading to lesser storm coverage Friday. Thunderstorms will generally favor areas along and west of the Continental Divide Friday afternoon with more isolated coverage across the central high terrain. This means that chances for direct storm hits for central and eastern TAF sites is low. 15 && .PREV DISCUSSION...153 PM MDT Thu Aug 11 2022... .SYNOPSIS... Active thunderstorms remain the main highlight of the forecast as the monsoon plume shifts in favor of the western half of New Mexico this afternoon and evening. Flash flooding is possible, especially over the Bear Trap, Black, and McBride burn scars. Otherwise, a quick lull in the activity is expected for eastern and central New Mexico through the weekend before cranking back up again next week. Look for high temperatures to warm up a couple of degrees into this weekend before subsiding to right around normal again next week. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)... A 596dm H5 ridge centering over southeast CO has forced a drier and more stable airmass into the northeast half of NM today. Meanwhile, abundant moisture and instability remains in place across the south and west while a weak upper level perturbation shifts eastward from west TX. Locally heavy rainfall will continue thru the evening then a quieter night is anticipated as skies clear from east to west. Min temps will be a tad cooler in most areas than recent nights. Friday will feature even less coverage as more stable air spreads west with PW values below 0.75" over the northeast half. Most storms will be confined west of the Cont Dvd where very small footprints of heavy rainfall are still possible. Max temps will be a few degrees warmer as well most areas. LONG TERM...(SATURDAY THROUGH THURSDAY)... The monsoon pattern continues for western New Mexico on Saturday potentially leading to flash flooding across burn scars and areas that have previously been left with saturated soils. This is particularly true for the Black and Bear Trap burn scars. Otherwise, the broader picture remains dependent upon the positioning of the high pressure currently sitting across Colorado. This will likely be the reason western New Mexico and Arizona will be favored for higher chances with regards to thunderstorm activity. We do see some indication from the GFS and ECMWF that it may meander a bit over the next few days. There remains some model differences in the exact positioning of the high, however, the general idea is that it’ll shift a bit to the east and southeast. This will help bring some of that moisture content back eastward. Higher precipitation chances for next week will be the main change in messaging with regard to the forecast. In fact, that’s not the only thing that may help bring a higher precipitation chance. There’s still some indication of a frontal boundary pushing into northern New Mexico bringing more moisture and a platform for additional thunderstorms to develop off of early next week. So we certainly have a couple of features working in favor of additional thunderstorm develop next week after a slight lull in activity this weekend. The main concerns with this activity next week will remain the potential for heavy rain to lead to flash flooding across area burn scars in particular. && .FIRE WEATHER... Drier, more stable air has filtered into the northeast half of NM today thus forcing the greater storm coverage into the south and west. Some of this activity will continue to produce locally heavy rainfall. Friday through Sunday will feature a noticeable decrease in coverage with warming temperatures areawide. The upper high will shift east of the area early next week then weaken thru late week. Storm coverage will increase again with more heavy rainfall likely and cooler temps. Storm motion will become more SE to NW by early next week then potentially N to S again by later in the week with high pressure redeveloping over the Great Basin. 42 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flood Watch until midnight MDT tonight for the following zones... NMZ208-226-241. &&
In the hours before
Special weather statement, Aug 11, 1:30 PM MDT, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
130 PM MDT Thu Aug 11 2022
NMZ205-206-112000-
West Central Plateau-West Central Mountains-
130 PM MDT Thu Aug 11 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL CIBOLA
AND SOUTH CENTRAL MCKINLEY COUNTIES THROUGH 200 PM MDT...
At 130 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ramah, or 19 miles east of Zuni Pueblo, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ramah, Pescado and Pine Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3511 10869 3525 10855 3514 10828 3492 10849
TIME...MOT...LOC 1930Z 308DEG 9KT 3511 10851
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CASpecial weather statement, Aug 11, 3:13 PM MDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
313 PM MDT Thu Aug 11 2022
NMZ207-112145-
West Central Highlands-
313 PM MDT Thu Aug 11 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL CIBOLA
COUNTY THROUGH 345 PM MDT...
At 313 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Acoma Pueblo, or 11 miles south of Laguna Pueblo,
moving northwest at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Acoma Pueblo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3488 10761 3502 10746 3488 10728 3473 10736
3484 10754 3485 10754 3485 10756
TIME...MOT...LOC 2113Z 122DEG 12KT 3488 10743
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CASpecial weather statement, Aug 11, 3:29 PM MDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
329 PM MDT Thu Aug 11 2022
NMZ214-217-218-112200-
Southern Sangre de Cristo Mountains-Espanola Valley-Santa Fe Metro
Area-
329 PM MDT Thu Aug 11 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL SANTA
FE COUNTY THROUGH 400 PM MDT...
At 329 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rio En Medio in Santa Fe County, or 9 miles south of Chimayo, moving
northwest at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pojoaque, Nambe Lake, Nambe Pueblo, Rio En Medio in Santa Fe County,
Cuyamungue, Chupadero and Cundiyo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3589 10581 3577 10590 3586 10604 3598 10593
TIME...MOT...LOC 2129Z 135DEG 8KT 3586 10590
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CASpecial weather statement, Aug 11, 4:55 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
455 PM MDT Thu Aug 11 2022
NMZ218-112330-
Santa Fe Metro Area-
455 PM MDT Thu Aug 11 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN SANTA
FE COUNTY THROUGH 530 PM MDT...
At 455 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tesuque, or 8 miles northwest of Santa Fe, moving west at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Northern Santa Fe and Tesuque.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3583 10593 3570 10594 3573 10620 3583 10617
3584 10616 3584 10614 3587 10610
TIME...MOT...LOC 2255Z 103DEG 15KT 3578 10603
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CASpecial weather statement, Aug 11, 5:17 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
517 PM MDT Thu Aug 11 2022
NMZ211-217-112345-
Espanola Valley-Jemez Mountains-
517 PM MDT Thu Aug 11 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF LOS ALAMOS,
NORTHEASTERN SANDOVAL AND NORTHWESTERN SANTA FE COUNTIES THROUGH 545
PM MDT...
At 517 PM MDT, Doppler radar was tracking a strong thunderstorm near
White Rock, or near Los Alamos, moving west at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Los Alamos, White Rock, Bandelier National Monument and Frijoles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
&&
LAT...LON 3592 10616 3578 10621 3577 10622 3579 10644
3600 10637
TIME...MOT...LOC 2317Z 111DEG 9KT 3586 10622
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CAThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 1:49 AM MDT | Flood Watch | ABQ | Catron, Lincoln, Socorro | 17 hr |
| Aug 11, 5:01 AM MDT | Areal Flood Advisory | ABQ | Chaves, Lincoln | 3 hr |
| Aug 11, 5:04 AM MDT | Areal Flood Advisory | ABQ | Chaves, De Baca, Roosevelt | 3 hr |
| Aug 11, 9:02 AM MDT | Areal Flood Advisory | ABQ | Chaves, Lincoln | 3 hr |
| Aug 11, 1:30 PM MDT | Special Weather Statement | ABQ | Cibola | 30 min |
| Aug 11, 2:52 PM MDT | Areal Flood Advisory | ABQ | Torrance | 113 min |
| Aug 11, 3:13 PM MDT | Special Weather Statement | ABQ | Cibola | 32 min |
| Aug 11, 3:29 PM MDT | Special Weather Statement | ABQ | Los Alamos | 31 min |
| Aug 11, 3:35 PM MDT | Areal Flood Advisory | ABQ | Cibola | 3 hr |
| Aug 11, 3:56 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 3 hr |
| Aug 11, 4:09 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Sandoval | 2 hr |
| Aug 11, 4:13 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Cibola, Socorro, Valencia | 3 hr |
| Aug 11, 4:53 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Sandoval, Santa Fe | 3 hr |
| Aug 11, 4:55 PM MDT | Special Weather Statement | ABQ | Los Alamos | 35 min |
| Aug 11, 5:04 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 3 hr |
| Aug 11, 5:17 PM MDT | Special Weather Statement | ABQ | Los Alamos | 28 min |
| Aug 11, 5:32 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.